You are on page 1of 4

Bicol Regional Training and Teaching Hospital Legazpi City Medical Ward DARYLL B.

BORJA, BSN IIIB Bicol University College of Nursing

Date of Interview: January 09, 2011

Informant: patient

GENERAL DATA Levi Bellen, 54 Years old, male, married, Filipino, former Factory worker, Roman Catholic, residing at Bacacay, Albay, admitted for the first time at Bicol regional Training and Teaching Hospital (Medical Ward) on January 4, 2011 at 9:30 am. CHIEF COMPLAINT Change in sensorium HISTORY OF PRESENT ILLNESS Patient has four to five years history of recurrent epigastric pain relieved by meds. Few minutes PTA, patient vomited massive volume of blood about 1 1.5 L, then sudden change in sensorium, then rushed to the hospital. PAST MEDICAL HISTORY No allergies to foods or drugs. No previous injuries, accidents and surgical operations. No information obtained regarding past illnesses. PERSONAL AND SOCIAL HISTORY The patient is married to his wife, with children. He stopped working after experiencing series of epigastric pain. He previously worked in a glass factory. He had been smoking since his early 20s and stopped 5 years ago. He had been also a drinker (until the occurrence of epigastric pain) of alcoholicbeverages about once/twice a week. He denies elicit drug use. Patient drinks coffee regularly, and eats two to three times a day. He has no food preferences. PHYSICAL EXAMINATION - Awake, confused, in respiratory distress - Vital Signs taken as: T: 36.5 C HR: 90 bpm RR: 30 bpm BP: 100/70 - pupil equally reactive to light , pink palpable sclera - SCE, no tachypnea, CBS - no murmurs - cold clamy skin, no edema

ADMITTING DIAGNOSIS Upper Gastrointestinal Bleeding probably secondary to Hypocalemic shock secondary to PBHD. DIAGNOSTIC EXAMINATIONS: o o o o CBC Blood Typing Urea, Na, K Protine

DIET:

NPO, then regular diet

MEDICATIONS: Parenteral o Omeprazole - a proton pump inhibitor used in the treatment of dyspepsia, peptic ulcer disease (PUD), gastroesophageal reflux disease (GORD/GERD),laryngopharyngeal reflux (LPR) and Zollinger-Ellison syndrome. Tranexamic acid - an oral gastrointestinal medication primarily indicated for the treatment of active duodenal ulcers

o Oral o

Sucralfate - an oral gastrointestinal medication primarily indicated for the treatment of active duodenal ulcers

BACKGROUND INFORMATION Upper Gastrointestinal Bleeding Upper gastrointestinal bleeding (UGIB) is defined as hemorrhage that emanates proximal to the ligament of Treitz. It is a common and potentially life-threatening condition. More than 350,000 hospital admissions are attributable to UGIB, which has an overall mortality rate of 10%. Although more than 75% of cases of bleeding cease with supportive measures, a significant percentage of patients require further intervention, which often involves the combined efforts of gastroenterologists, surgeons, and interventional radiologists. Clinically, UGIB often causes hematemesis (vomiting of blood) or melena (passage of stools rendered black and tarry by the presence of altered blood). The color of the vomitus depends on its contact time with the hydrochloric acid of the stomach. If vomiting occurs early after the onset of bleeding, it appears red; with delayed vomiting, it is dark red, brown, or black. Coffee-ground emesis results from precipitation of blood clots in the vomitus. Hematochezia (red blood per rectum) usually indicates bleeding distal to the ligament of Treitz. Occasionally, rapid bleeding from an upper GI source may result in hematochezia.

The rate and extent of hemorrhage, coupled with the patient's comorbidities, determine the clinical presentation of UGIB. Endoscopy is a critical early intervention that can be used to establish the source of bleeding, and it also offers therapeutic options. If bleeding cannot be controlled by means of endoscopy, further interventions with catheter-directed embolotherapy or surgery may be warranted. Pathophysiology Upper gastrointestinal bleeding occurs from a variety of etiologies. The pathophysiology of the bleeding is often mucosal erosion with subsequent hemorrhage. About 90% of cases of UGIB arise from Mallory-Weiss tears, variceal hemorrhage due to portal hypertension, peptic ulcer disease, and gastritis. Prior to the introduction of H2-blockers, UGIB was mostly caused by peptic ulcer disease. Most of these ulcers occur in the duodenum. Gastritis, with subsequent gastric erosions and bleeding, is associated with recent alcohol ingestion, portal hypertension, or the use of anti-inflammatory drugs such as aspirin or ibuprofen (Motrin). Patients with severe underlying systemic disease, such as burns and trauma, and those who have undergone surgery may also have gastric erosions. Esophagogastric mucosal tears (Mallory-Weiss syndrome) are often preceded by retching or non-bloody vomiting that is followed by hematemesis. Neoplasms from the esophagus, stomach, duodenum, or pancreas may result in UGIB because of mucosal erosion, neovascularity, and/or pseudoaneurysm formation. Arteriosclerotic aortic aneurysms may also rupture into the small intestine, often with fatal results. Similarly, mucosal erosion is the etiology of Dieulafoy lesion. A Dieulafoy erosion is an abnormal cirsoid aneurysmal artery that protrudes through a tiny mucosal defect, usually within 6 cm of the gastroesophageal junction on the lesser curve of the stomach. Angiodysplasia is an uncommon cause of UGIB. It may occur in the stomach or duodenum, often in young individuals, in whom the cause of the vascular malformation is developmental. In older individuals, the lesions are thought to develop as a result of chronic intermittent obstruction of the mucosal veins, which results in dilatation of the submucosal and mucosal veins. Variceal bleeding from the esophagus or stomach is usually the result of portal hypertension secondary to cirrhosis. Although the precise etiology of variceal rupture is unknown, factors contributing to hemorrhage include erosion of the overlying mucosa by acid-peptic reflux, varix wall and esophageal mucosal thickness, and varix wall tension. Splenic vein occlusion is frequently caused by pancreatitis or pancreatic carcinoma. The blood from the spleen bypasses the obstruction through the left and right gastroepiploic veins, the short gastric and left gastric veins, and the arc of Barkow. The collaterals from the short gastric vein form gastric varices, which can cause gastric bleeding. Trauma can result in direct hemorrhage from an upper GI source or subsequent pseudoaneurysm formation, which, by comparison, has an increased propensity to bleed. Hemobilia from iatrogenic causes, such as percutaneous biliary drainage and blunt or penetrating trauma, and a neoplasm may also cause UGIB. Hemosuccus pancreaticus, bleeding into the pancreatic duct, is a rare cause of upper gastrointestinal bleeding. It is usually associated with chronic pancreatitis, pancreatic pseudocyst, and peripancreatic aneurysm, and is rarely seen in patients with a history of traumatic injury, familial pancreatitis, and neoplasia. Endoscopic retrograde cholangiopancreatography will demonstrate bleeding into the pancreatic duct. Treatment of the associated vascular lesion with selective embolization is usually successful.

HEALTH EDUCATION Diet:

Advice patient to avoid foods that stimulate acid secretion e.g. Caffeine Rationale: Triggers the erosion of mucosal lining of the intestines, thus promotes GI bleeding. Stop smoking and alcohol Rationale: Promotes other complications; Increases risks of intestinal bleeding.

Meds that MUST be avoided: Aspirin Rationale: Aspirin is associated with increased risk of recurrent peptic ulcer bleeding in patients with cardiovascular risk factors. NSAIDs Rationale: Can induce development of peptic ulcers. Steroids Rationale: Can induce development of peptic ulcers. DISCHARGE PLAN Goal: On the day of discharge, patient/family will receive verbal and written instructions concerning:

Medications diet Activity Treatments Follow up appointments Signs and symptoms to observe for (when to contact the doctor)

Interventions: Involve the patient/family in the discharge process. Discuss with/the doctors order with the patient and family. Provide verbal instructions at the patients/familys level of understanding Verbally explain instructions such as home-care and medications to patient/family prior to discharge Ascertain that patient has follow-up care arranged at discharge Educate the patient on how to assess signs and symptoms that needs urgent follow-up check-up. Ascertain the importance of compliance.